The Cost of Clear Skin
April 20, 2017 7:11 PM   Subscribe

I'm dealing with some ugh side effects with Minocycline for some dermatitis on my face. Side effects include almost crippling dizziness and woozy tummy. But it's early days - help me sort the options.

I have some dermatitis that flared up when I was using topical steroids to get rid of some eczema. I was prescribed (at my request actually) minocycline, which I've taken in the past.

I've never enjoyed this medication. You have to take it with a lot of water, you can't lie down, and I can't take my mineral vitamin supplements. I take it with food or else it will make me very nauseated.

The last time I used the medication was in 2014 and I remember thinking, "Ugh, I'm not doing this again" because the side effects were more pronounced: queasy, and now dizzy.

But it works for the skin - it has worked every time. Part of me wants to push through.

What has your experience been, if you've been on this medication and experienced dizziness and queasiness? Did you take gravol or dramamine for the dizzies? Is taking anti-nausea medication regularly for the course of medication (60 days) dangerous?

Should I just ask for a different medication altogether?

Should I talk to a pharmacist about this (or solutions) or my family doctor?

Thanks guys!
posted by Dressed to Kill to Health & Fitness (4 answers total)
 
I'm not an MD, but I am someone whose sibling had a really scary crisis with that particular drug. Multiple doctors thought it was a brain tumor before they finally figured it out. Dizziness and nausea were the symptoms at the beginning. If possible I'd talk to a dermatologist and figure something else out.
posted by karbonokapi at 7:38 PM on April 20 [1 favorite]


I've had bouts of dermatitis on and off since I was a kid, and see a dermatologist every year for maintenance. Even though it sounds like you get good results with that medication, it kind of sounds to me like something I would step up to once I had tried others and they didn't work.

Elidel knocked out my last outbreak, and the doc said it's particularly gentle on the thinner skin around the eyes.

IANAD, IANYD, all skins is not created equal, adjust your grain of salt appropriately.
posted by The Underpants Monster at 8:17 PM on April 20


For dermatitis on my face, I've only ever been prescribed pimecrolimus (Elidel) or tacrolimus. The first-line treatment for atopic dermatitis is topical corticosteroids, but like Monster Underpants notes above, they are not generally used on the very thin skin around the eyes.

Do you perhaps have a skin infection too and that's why you're getting an antibiotic? If so, have you tried some kind of antibiotic ointment? These might have more localized effects, since I've never had a side effect from those.
posted by yonglin at 5:20 AM on April 21


I would recommend asking your doctor/derm for something else, as well as asking your pharmacist. Medications that have significant side effects have adherence challenges, making it less likely you'll take the full course and get the benefits it is supposed to bring.

Most doctors and pharmacists know this, so are willing to work with you to either manage the side effects or find another medication. You don't have to find the solution alone.
posted by troytroy at 2:36 PM on April 21


« Older Why can't I access all episodes in my TuneIn app?   |   Professional audio quality that is portable... Newer »

You are not logged in, either login or create an account to post comments